Due to technical issues with blogger, my blog has moved! Sorry for any inconvenience caused.

You should be automatically redirected in 5 seconds. If not, visit
and update your bookmarks. Thanks :)

Friday, April 9, 2010

More Meds. Joyous.

I had a rheumatologist appointment yesterday. Things were not going well. My prednisone taper had me feeling great in February, but then when the dosage dropped in March, my symptoms started coming back. The fatigue. The swollen and painful joints. Etc. Etc. Etc. It was terrible. This week was just brutal. I learned my lesson on Monday and stayed in bed except for my appointment.

My rheumatologist was worried. Now I love that man, he’s such a darling, and I’ve never seen him visibly worried. This was something new. He said this meant that the hydroxychloroquine hadn’t kicked in yet. That February was good because the prednisone was masking the symptoms not because my flare up was dying down. So he raised the prednisone back up to February dosage. He said there were a few options we could try in addition:

  1. wait for hydroxychloroquine to work – not feasible because I can’t manage school with these symptoms and he doesn’t want to put me on anti-inflammatory meds like naproxen because apparently lupus has a tendency to take a sudden turn for the worse here in the tropics compared to America and they mask the symptoms so I might not realize it
  2.  switch to chloroquine – it’s stronger than hydroxychloroquine, but this increases the risk of eye damage and leaves the issue of switching back to the hydroxychloroquine at some point
  3. so he settled on the last option. Methotrexate. (and the accompanying folic acid)

    I have to go back in three weeks so he can re-evaluate. It’s just so frustrating. Just when it seemed I was on the road to kicking this flare up, it turns out I’m nowhere close. Plus now I have additional side effects. I was so nauseous and dizzy all day today (first weekly dose of methotrexate this morning). I was scared that he was going to do something like this, and I was so tempted to lie and say all was well. I’m so tired of the weight gain and the restless legs and the moon face. But in the end I did the right thing and told the truth. I had to remind myself that my health is more important than my body weight.


    1. Hang in there - -one of the hardest part is the time it takes to figure out the correct meds to be on. It is different for everyone. It has taken them two years to figure out the correct medicine for my RA and Lupus.. it will settle out. just stay positive and know that you have folks out there that understand. you are beautiful no matter what weight you are, what moon face you have and how tired you are.. just remember it is all temporary ok!! love your blog, and thanks for stopping by mine


    2. thanks, Gina!

      i appreciate the support, it really helps to know there are people out there that know what i'm going through. friends and family can sympathize, but it's just not the same.

      i'm really enjoying your blog as well, thanks for sharing!

    3. i can understand how exasperating the process must be...i really hope that your medication gets on right track..methotrexate takes a bit to kick in but once it does, its known to have effective results! if nausea bothers you a lot, please do ask your doctor if there is anything you can take along with methotrexate to suppress nausea...im no expert, but may be something on the lines of antacid . May be you already know all this....im writing only with a hope that days become better for you...
      i hope you feel better..
      take care-

    4. hey thanks! i have an appointment week after next, I'm definitely going to ask about the nausea. did it ever make you dizzy? i get really dizzy along with the nausea on dose day..

    5. for me dizziness because of methotrexate is rare...i think each patient's body reacts differently to methotrexate! i never experienced nausea for first 3 yrs with 7.5 mg dosage...its only when dosage got increased to 15 mg, the whole thing turned nightmarish. i hope your doctor suggests something to counter these yikess feelings....will let you know if i find some home remedies....

    6. hey - my doctor just raised the mtx dosage to 17.5mg. He said to take it on a Saturday nights with dinner so that I could sleep off the dizziness. Or, at least, my life would be less disturbed if I was still dizzy when I woke up. ginger tea has helped a lot for the nausea but so far i haven't heard any good alternative remedies for the dizziness...


    I love to hear from my readers! Thanks for sharing your thoughts.
    Please be polite and respectful, I've had some trouble with that already. Thanks!! :)